ZocdocAnswersI recently lost 53 pounds and ever since then my period has become longer why is that?

Question

I recently lost 53 pounds and ever since then my period has become longer why is that?

I'm on tri cyclen lo 28 days. Before I started to lose weight I always got my period in the 3rd day in the sugar pills now it comes earlier and earlier. This month it came on the 3rd row, like really early. Why is this happening? I'm quite frightened.

Answer

To help regulate your cycle, the best thing for you to do is see your primary care physician or gynecologist. He or she can go over your health history, including the timeline of when you started taking tri cyclen lo and how your change in menstrual cycle relates to your weight loss. A physical exam may also be helpful just to make sure that there are no anatomic explanations for your bleeding. It is quite possible that you may need to switch to a different oral contraceptive. This is not unusual, as many women will not tolerate one form of birth control pills because of side effects. Birth control pills can be very helpful in regulating your menstrual cycle, but many women do have side effects while on oral contraceptives including what is known as 'break-through bleeding', where menstrual bleeding occurs at irregular intervals. In addition, your recent weight loss may also have affected your hormonal balance since fat cells produce estrogen. (As a side note, what a positive step to take for your health--losing weight is not easy and you should be congratulated.) Hopefully your physician will be able to work with you to find a pill that you tolerate better than the one you are currently taking. And of course if you ever start becoming light-headed or dizzy or having fevers and chills during one of these early periods, you should seek medical attention right away. Again, please talk to your doctor!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.